New York, 2018

Damaging Wind in New York, August 18, 2018

August 18, 2018 · NWS BGM · 1 event in 1 county or zone

A cold front moved through the region leading to showers and thunderstorms with an isolated severe thunderstorm in the Broome County area during the morning of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through the region leading to showers and thunderstorms with an isolated severe thunderstorm in the Broome County area during the morning of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 8:36 AM EST, 49 minutes earlier.

Area forecast discussion, Aug 18, 8:36 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
936 AM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front will slowly move southeast across the area
today with continued scattered showers and thunderstorms.
Thunderstorms will be mainly in the Catskills of New York and
northeast Pennsylvania this afternoon. Though an isolated
thunderstorm cannot be ruled out Sunday, high pressure will
build into the region which will provide generally dry weather
through Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...

A cold front will slowly move southeast into northeastern
Pennsylvania this afternoon. As of the mid-morning update we
have a band of showers, some on the heavy side moving across the
Southern Tier. Localized rainfall amounts have been reported
with this band, so a few spots of high water are not out of the
question. Mesoscale modeling looks reasonable with these showers
tapering off for the late morning before retiring later. The
front will set off some additional afternoon thunderstorms from
Elmira to Oneonta in the early afternoon. The thunderstorms
will strengthen some and form a broken line as it moves into the
Catskills and NEPA. Thunderstorms exit Sullivan and Pike
Counties around 5 PM. Forward movement is about 30 mph so
widespread flash flooding is again not expected. Some isolated
flash flooding is possible especially over areas that had
flooding earlier this week or urban areas.

Severe thunderstorms not likely with bulk shear low. Clouds will
keep low level instability in check. Pwats again high around
1.8" until behind the front. Deep warm cloud depths with tall
skinny cape again.

High temperatures today mostly in the upper 70s but around 80
for Scranton. Dewpoints stay high from the mid 60s to around 70.

Tonight, drier air comes in on light north winds. Low
temperatures of 60 to 65, and similar dewpoints. An isolated
shower is possible in NEPA and Sullivan County NY.

Sunday some upper level forcing under a weak trough. Slight
chance pops for most of the area for an afternoon shower. Maybe
enough moisture and lift will create a thunderstorm in the
Poconos. High temperatures in the mid and upper 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
335 am update...

A brief break from the active weather pattern is expected Sunday
night through Monday night with a narrow, low amplitude ridge aloft
building in from the west along with a surface high extending from
nrn New England into PA...co-located with a wedge of much drier air.

This pattern early this week will keep weather conditions quiet
under partly cloudy to mostly sunny skies. Temperatures will remain
mild with afternoon highs Monday into the upper 70s and lower 80s.
Morning lows Monday and Tuesday will fall into the upper 50s and
60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
335 am update...

The pattern shifts back to an active one Tuesday through Wed evening
this week as a long wave trough rotates ewd through the Great Lakes
and into the Northeast. The surface low associated with this system
will track from the mid-MS valley region newd into Quebec during
this time with a trailing cold front sweeping slowly across the ern
Great Lakes into the Northeast. The dynamics should be sufficient
and a rich supply of moisture from the south will advect north into
the system and supply the ingredients for some locally heavy
rainfall.

The latter half of the week...Thursday and Friday...should be mostly
quiet with a broad low amplitude ridge aloft building across a good
portion of the ern U.S. Mild temperatures persist through the week
with highs in the 70s and lower 80s...and overnight lows in the 50s
and lower 60s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
7 am update...

conditions are varying greatly. IFR was at ITH/BGM/AVP but now
most MVFR.

A cold front is dropping south into SYR/RME with showers and
ceilings dropping to MVFR fuel alternate by 14z. This will
continue until 17z before returning to VFR.

For south central NY, MVFR ceilings. IFR cigs also possible
just ahead of the front between 12 and 16z. ELM will improve
first to VFR around 18z then ITH/BGM around 21z.

AVP is MVFR until 17z. With the front showers and maybe a
thunderstorm will occur 17 to 20z. A brief restriction is
possible but timing is uncertain.

Late tonight with any clearing fog could happen with the most
likely location ELM. Not confident so for now went only MVFR at
only ELM.

Early this morning winds mostly light and variable. Today a wind
shift to the northwest from north to south starting at SYR/RME
around 12z then midday BGM and 20z AVP. Winds only 5 to 10 kts.
This evening winds become light again.

Outlook...
Sunday overnight through Monday...Mainly VFR, though late
night- early morning valley fog possible especially KELM.

Tuesday and Tuesday night...Restrictions possible in showers and
thunderstorms.

Wednesday... Improving to VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...MWG/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...TAC
Hazardous weather outlook, Aug 18, 5:13 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
613 AM EDT Sat Aug 18 2018

NYZ009-015>018-022>025-036-037-044>046-055-056-191015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-
613 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ038>040-043-044-047-048-072-191015-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
613 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Some showers and thunderstorms will develop midday and continue
through the afternoon, as a front settles through the region. While
significant heavy rain is not expected, the ground is very wet due
to several recent bouts of rain. With the area extremely sensitive
to any additional rainfall, isolated flash flooding cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-191015-
Delaware-
613 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

River flooding is occurring this morning. River flooding for the
West Branch of the Delaware River at Walton will end this afternoon.

Some showers and thunderstorms will develop midday and continue
through the afternoon, as a front settles through the region. While
significant heavy rain is not expected, the ground is very wet due
to several recent bouts of rain. With the area extremely sensitive
to any additional rainfall, isolated flash flooding cannot be ruled
out again this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 7:27 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
827 AM EDT SAT AUG 18 2018

NYZ055-056-181330-
Tioga NY-Broome NY-
827 AM EDT SAT AUG 18 2018

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHWESTERN BROOME AND CENTRAL
TIOGA COUNTIES...

At 827 AM EDT,
Doppler radar indicated locally heavy rainfall across parts of
northwestern Broome and central Tioga Counties.

There is a potential for heavy rainfall, and could cause localized
flooding of roads and poor drainage areas.

Locations impacted include...
Johnson City, Maine, Nanticoke, Port Dickinson, Berkshire, Newark
Valley, Whitney Point, Candor, Lisle and Greater Binghamton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4227 7642 4231 7641 4232 7635 4231 7635
      4231 7629 4230 7629 4230 7626 4233 7624
      4237 7587 4214 7584 4214 7645 4226 7645
TIME...MOT...LOC 1227Z 180DEG 0KT 4222 7627

DGM
Local storm report, Aug 18, 8:20 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 AM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY RAIN       NEWARK VALLEY           42.22N  76.19W
08/18/2018  M1.20 INCH       TIOGA              NY   NWS EMPLOYEE

            30 MINUTE TOTAL

&&

BJG
Special weather statement, Aug 18, 8:25 AM EST, 1 hour before
Special Weather Statement
National Weather Service Binghamton NY
925 AM EDT SAT AUG 18 2018

NYZ045-055-056-PAZ039-181415-
Chenango NY-Tioga NY-Broome NY-Susquehanna PA-
925 AM EDT SAT AUG 18 2018

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHERN BROOME...SOUTHEASTERN
TIOGA...SOUTHWESTERN CHENANGO AND NORTHWESTERN SUSQUEHANNA
COUNTIES...

At 925 AM EDT,
Doppler radar indicated strong thunderstorms across parts of
southern Broome...southeastern Tioga...southwestern Chenango and
northwestern Susquehanna Counties.

There is a potential for heavy rainfall, and could cause localized
flooding of roads and poor drainage areas.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Waverly, Owego, Port
Dickinson, Litchfield, Afton and Nichols.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4196 7608 4197 7615 4200 7615 4200 7643
      4201 7655 4226 7583 4227 7542 4220 7542
TIME...MOT...LOC 1325Z 272DEG 17KT 4223 7583 4204 7638

DGM
Special weather statement, Aug 18, 9:25 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1025 AM EDT SAT AUG 18 2018

NYZ057-181515-
Delaware NY-
1025 AM EDT SAT AUG 18 2018

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHWESTERN DELAWARE COUNTY...

At 1024 AM EDT,
Doppler radar indicated locally heavy rainfall across parts of
southwestern Delaware County.

There is a potential for heavy rainfall, and could cause localized
flooding of roads and poor drainage areas.

Locations impacted include...
Walton, Delhi, Colchester, Hamden, Masonville, Sidney Center,
Harvard, Downsville, Corbett and East Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4197 7492 4200 7535 4200 7539 4202 7541
      4228 7537 4232 7486
TIME...MOT...LOC 1424Z 275DEG 17KT 4214 7532

DGM

The radar

The Binghamton radar (KBGM), 20 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broome

When
August 18, 9:25 AM EST
Where
Broome County, 1.69 mi WSW of West Windsor
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.090, -75.800

Thunderstorms winds damaged the siding and porch of a house. Window fans and a window air conditioner was also damaged. This was an isolated incident.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782317.